Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 100, NWS Las Vegas, NV

August 2, 2018Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 2, 2018, 6:28 PM MST for Mohave County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2018, 6:28 PM MST (01:28 UTC)
Expired
Aug 2, 2018, 8:30 PM MST
In force
2 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 80 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 1.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2018-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 292 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2018-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
292 J/kg
Mixed-layer CIN
-218 J/kg
Mixed-layer LCL
2805 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

050 
WGUS55 KVEF 030128
FFWVEF
AZC015-030330-
/O.NEW.KVEF.FF.W.0100.180803T0128Z-180803T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
628 PM MST THU AUG 2 2018

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  West central Mohave County in northwestern Arizona...

* Until 830 PM MST.

* At 625 PM MST, Doppler radar indicated thunderstorms redeveloping 
  and moving from southwest to northwest over the area from Chloride 
  across Stockton Hill Road. These storms were producing heavy rain. 
  Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Windy Point Campground, Packsaddle Campground, Chloride and 
  Stockton Hill Raod.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3530 11418 3552 11433 3569 11391 3545 11373

$$

JA
2 follow-up statements
121 
WGUS75 KVEF 030224
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
724 PM MST THU AUG 2 2018

AZC015-030330-
/O.CON.KVEF.FF.W.0100.000000T0000Z-180803T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
724 PM MST THU AUG 2 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM MST FOR
WEST CENTRAL MOHAVE COUNTY...

At 718 PM MST, Doppler radar indicated thunderstorms had dissipated 
over the area from Chloride across Stockton Hill Road. Doppler radar 
estimated that between 1 and 1.5 inches of rain fell just north of 
Chloride across the Cerbat Mountains and Stockton Hill Road and 
Flash flooding is expected in the warned area.

Some locations that will experience flooding include...
Packsaddle Campground and Stockton Hill Road northeast of Chloride.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3530 11418 3552 11433 3569 11391 3545 11373

$$

JA
133 
WGUS75 KVEF 030325
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
825 PM MST THU AUG 2 2018

AZC015-030333-
/O.EXP.KVEF.FF.W.0100.000000T0000Z-180803T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
825 PM MST THU AUG 2 2018

...THE FLASH FLOOD WARNING FOR WEST CENTRAL MOHAVE COUNTY WILL EXPIRE
AT 830 PM MST...

Flood waters over the Cerbat Mountains north of Chloride and nearby 
sections of Stockton Hill Road have likely receded for heavy 
rainfall earlier this evening and are no longer expected to pose a 
threat. Please continue to heed any remaining road closures.

LAT...LON 3530 11418 3552 11433 3569 11391 3545 11373

$$

JA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 2:39 PM MST, 3 hours 49 minutes earlier.

Area forecast discussion, Aug 2, 2:39 PM MST, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
239 PM PDT Thu Aug 2 2018

.SYNOPSIS...
Active convective pattern persists through the next 12 to 18
hours then diminishing moving into the weekend. High pressure will
return early next week and persist through much of the week
resulting in heat concerns through at least Thursday and possibly
into next weekend.

&&

.SHORT TERM...Today through Sunday night.

Isolated to scattered showers and thunderstorms continue across
many parts of the CWA this afternoon. Impressive 850mb moisture
flux into the region combined with modest upper level support and
an unstable environment is fueling convection this afternoon that
will persist through the evening, if not into the overnight hours.

GOES-16 water vapor imagery shows a developing upper level jet
feature which will help provide lifting to the already moist and
unstable environment over the CWA. Throughout the rest of the
afternoon, scattered convection is expected, with PWAT values
ranging from 1-1.3 inches in the northern half of the area and
increasing up to ~1.7 in the southernmost areas. Strong 2-6 km
lapse rates and mixed layer instability will be a concern for
frequent cloud to ground lightning and gusty outflow winds over
50 mph could be possible as well as DCAPE values over 1500 j/kg
have been noted in RAP mesoanalysis in areas along and south of
I-15. These areas should begin to decrease in coverage as we lose
heating into the evening, but farther north, activity driven by
the jet should continue into the overnight period. The main
question will be how quickly this activity will exit east. HREF
and other hi-res models clear almost all PoPs out of the area by
12Z Friday, but some synoptic models, namely the Canadian and GFS,
linger enough moisture Friday to keep low PoPs in for Mohave and
eastern Lincoln and Clark Counties. Decided to keep these low
PoPs in the forecast through 00Z Saturday due to this uncertainty.

Afterwards, the upper level shortwave clears out the area and PoPs
drop to nil. The weekend looks much drier with zonal flow aloft
for a brief time before temperatures look to rise into early next
week.

&&

.LONG TERM...Monday through Wednesday.

The main concern for the upcoming week will be the potential for
heat impacts as 12Z guidance is in much better agreement compared
to yesterday. Both MEX and ECE guidance suggests temperatures
nearing 110+ for the Las Vegas Valley as high pressure returns and
drier air dominated the region. The persistent ridging evident in
both the ECMWF and GFS means these temperatures would likely
persist through the mid-week, and potentially through the next
weekend. As a result, the need for special heat products may be on
the table should these temperatures continue to be advertised with
later model progression.

&&

.AVIATION...For McCarran...Scattered showers and storms have
overspread the Las Vegas Valley this afternoon. Gusts with this
activity have been primarily between 20 to 30 knots from the south
to southwest and a general storm motion towards the northeast is
expected to persist. A stronger storm close to the terminal could
produce gusts in excess of 35 knots. Activity may persist through
06z with a brief lull between 01z-04z but is not expected to be as
intense late tonight as seen this afternoon. Late tonight southwest
winds around 10 knots will take over which will become light and
variable early Friday morning. Lower coverage of storms is expected
on Friday.

For the rest of southern Nevada, northwest Arizona and southeast
California...Widespread showers and storms have developed this
afternoon across most areas. Strong and erratic wind gusts,
dangerous lightning, and locally heavy downpours are possible with
storm activity. After 00z, storms look to be focused across the
southern Great Basin, Clark County, and Mohave County; lingering
longest across Mohave County potentially into early Friday morning.
Lower coverage of storms is expected on Friday.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT/LONG TERM...Boucher
AVIATION...Guillet

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Aug 2, 3:50 PM MST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
350 PM PDT THU AUG 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     DUST STORM       18 NW VALENTINE         35.56N 113.91W
08/02/2018                   MOHAVE             AZ   PUBLIC

            VIEWED A DUST STORM THROUGH THE HUALAPAI
            VALLEY OBSERVATORY WEBCAM.

&&

JV
Local storm report, Aug 2, 4:07 PM MST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
407 PM PDT THU AUG 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     TSTM WND DMG     3 NW THE STRIP          36.14N 115.20W
08/02/2018                   CLARK              NV   PUBLIC

            LARGE TREE LIMB SNAPPED DUE TO THUNDERSTORM
            WIND NEAR THE INTERSECTION OF SAHARA AVE AND
            ARVILLE STREET. REPORT VIA FACEBOOK.

&&

TB
Local storm report, Aug 2, 4:40 PM MST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
440 PM PDT THU AUG 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     TSTM WND DMG     19 WSW ZZYZX            35.07N 116.42W
08/02/2018                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CALIFORNIA HIGHWAY PATROL REPORTS TWO
            OVERTURNED SEMI TRUCKS FROM STORM RELATED
            GUSTS ALONG I 15 ON MILEMARKER 111.

&&

JV
Local storm report, Aug 2, 5:29 PM MST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
529 PM PDT THU AUG 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     DEBRIS FLOW      5 SSW LONE PINE         36.55N 118.11W
08/02/2018                   INYO               CA   LAW ENFORCEMENT

            INYO COUNTY SHERIFF'S OFFICE REPORTED A ROAD
            CLOSURE OF HORSESHOE MEADOWS ROAD AT LUBKEN
            CANYON ROAD AS A RESULT OF MUDSLIDES.

&&

JV
Local storm report, Aug 2, 5:31 PM MST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
531 PM PDT THU AUG 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     DEBRIS FLOW      5 SSW LONE PINE         36.55N 118.11W
08/02/2018                   INYO               CA   LAW ENFORCEMENT

            INYO COUNTY SHERIFFS OFFICE REPORTED A ROAD
            CLOSURE OF HORSESHOE MEADOWS ROAD AT LUBKEN
            CANYON ROAD AS A RESULT OF MUDSLIDES.

&&

JV
Local storm report, Aug 2, 6:10 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
610 PM PDT THU AUG 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     FLASH FLOOD      1 ENE KINGMAN           35.19N 114.03W
08/02/2018                   MOHAVE             AZ   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED FLOWING WATER ABOUT
            A FOOT DEEP ALONG STOCKTON HILL ROAD BY ANDY
            DEVINE AVENUE.

&&

JV

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 5:24 PM MSTFlash Flood WarningVEFMohave3 hr
Aug 2, 8:03 PM MSTAreal Flood AdvisoryVEFMohave4 hr
Aug 3, 2:19 PM MSTExcessive Heat WatchVEFMohave36 hr

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.